Vitamins are meant for maintaining the normal physiological functions of our body. They maintain the cardiovascular health and the immune system, help in regulation of calcium in bones, maintain the healing and repair system of our body, maintain eyesight, and many such functions are performed by vitamins.
Although required by the body in small quantities, they carry out functions that are quite big and important and this fact can be proved from their deficiency states in the body that can lead to serious conditions. Many people intake vitamin supplements without consulting a doctor. Unnecessary intake of vitamins can lead to vitamin poisoning. Hence, it is always recommended to take vitamin and multivitamin supplements only if your doctor advices to do so.
Signs Of Vitamin Overdose
The condition of high vitamin doses in the body is referred scientifically as hypervitaminosis or vitamin toxicity. Not only unnecessary intake of vitamin supplements can lead to this condition, but also, the excess intake of fortified foods can cause vitamin poisoning too.
Some of the vitamin overdose symptoms are mentioned as follows.
Vitamin A overdose Symptoms
Vitamin A overdose is also known as hypervitaminosis A or vitamin A toxicity. Vitamin A overdose in the body occurs when liver stores for retinoids become full. The excess vitamin A enters blood circulation which leads to systemic toxicity. An example of this is carotenosis. Carotenosis occurs when there is an excess of beta carotene intake. Carotenosis refers to the orange color condition of skin. Excess of vitamin A also causes the cells to swell.
Some signs of vitamin A toxicity are nausea, headache, decreased appetite, enlarged liver, enlarged spleen, hair loss, irregular menses, dizziness and blurred vision. Additionally, the symptoms of hypervitaminosis A include coarse bone growth, excessive dryness of skin, liver problems, skin discoloration, intracranial hypertension and angular cheilitis which is the presence of inflammatory lesions on the corners of mouth.
Vitamin B Overdose Symptoms
Vitamin B over dose or hypervitaminosis B can lead to serious problems as vitamin B complex is a set of different vitamins such as Vitamin B-1 (thiamin), B-2 (riboflavin), B-3 (niacin), B-5 (pantothenic acid), B-6 (pyridoxine) B-7 (biotin), B-9 (folic acid) and B-12 (cobalamin), that control important body functions.
Thiamine overdose is rare but when occurs, causes serious vitamin overdose symptoms. Amongst the milder symptoms are headache and weakness. One may develop cardiac problems due to irregular heart beat and low blood pressure which are amongst the major symptoms of thiamine overdose.
Riboflavin toxicity may produce symptoms such as allergic reactions which may include swelling of face, tongue and occurrence of hives. Difficulty in breathing may also be one of its overdose symptoms. Folic acid overdose may lead to symptoms such as movement disorders, pain and numbness as its overdose causes damage to CNS.
Vitamin D Overdose Symptoms
Vitamin D is important to maintain adequate calcium levels in bones. Hence, its overdose can cause excess of calcium levels in blood and bones and this can lead to hyper calcification of bones, heart, kidneys and soft tissues. The symptoms of hypervitaminosis D include a decreased appetite, dehydration, constipation, irritability, vomiting, muscle weakness and fatigue.3 Vitamin Overdose Symptoms,